Home » Frequently asked Questions on Health » What are the reasons for low albumin levels while on CAPD?

What are the reasons for low albumin levels while on CAPD?

Q: I am 65 years old and undergoing CAPD dialysis. My albumin level is 2.1 gm/dl, haemoglobin level is 10 gm/dl and my creatinine level is 8mg/dl. I weigh 50 kg and I am 5 feet 4 inches tall. What are the consequences of having low albumin levels? Can it lead to extreme weakness to the level of being bed ridden? Does low albumin also lead to loss of appetite and low BP? Can it be corrected by IV albumin transfusion? Is my creatinine level OK? Can I use soda mint tablets as sodium tablets to correct low BP? Does low BP indicate any cardiac problem?

A:Low serum albumin level in patients on dialysis reflects decreased nutrition and excessive protein loss from the damaged kidneys in urine; these can affect the long-term survival including gradual deterioration of overall health. Patients on peritoneal dialysis are more prone to low levels of serum albumin (hypoalbuminaemia). This is not only due to inadequate dialysis treatment being offered but also due to constant loss of albumin into the peritoneal dialysate, feeling of fullness (from the abdominal distension) that would decrease the appetite and higher level of blood glucose (a result of absorption from peritoneal dialysate) suppressing the appetite. Managing hypoalbuminaemia would involve ensuring an adequate dosage of dialysis treatment being delivered (including appropriate number of daily exchanges and the suitable dialysate solution) as determined by your nephrologist. You would need to increase your daily protein intake including the protein rich nutritional supplements. The recommended daily protein intake in your case would be at least 55-60 grams. Intravenous albumin has no long lasting affect on managing hypoalbuminaemia. You would need to talk to your doctor about the episodes of low blood pressure, which could be due to many reasons including dehydration (from excessive dialysis), and underlying cardiac illness.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------